Recently I switched from antipsychoticX (aX) to antipsychoticY (aY). I despise changing medications; however, this change was necessary due to the general lack of success of the previous cocktail.
And in spite of the fact that given the tiny doses there shouldn’t have been any dramatic effects from this change, naturally, there were. A medication change is pretty much always pain on a stick (that hits you, a lot).
Switching Tiny Antipsychotic Doses
For many years now I’ve been on multiple meds. We call this polypharmacy, or, if you like, cocktail hour.
And while there are many combinations whose effects can be predicted, (in the case of fluoxetine and olanzapine they even combined forces into one pill) most of them we cannot. And if you’re on more than two meds? Well that’s just a game of guess-and-check.
In my case, I was on half of the smallest available dose of aX. By all medical accounts this shouldn’t:
- Produce any therapeutic effects
- Product any withdrawal symptoms if removed
Both of those are wrong.
Antipsychotic Switching Shouldn’t Have Done This
So, I went from half of the minimum dose of aX to half of the minimum dose of aY. And (insert colorful expletives here) life went to hell in a handcart.
The day following the switch I was so fatigued I could barely move and I was inconsolably weepy with a predilection towards pretty severe thoughts of suicide. This particular day was followed by similar days that also included:
- Muscle and joint pain
- Early morning (like 3am) awakenings and an inability to get back to sleep
- Dizziness, lack of coordination
- Runny nose
- Shaking / tremor
- And probably other things I don’t remember.
And Then It Got Worse
I started wild rapid-cycling.
It was around about this time that I talked to a doctor.
Removing One Antipsychotic, Adding Another
See, these two things should have balanced each other out (sort of). But they didn’t. They just produced an intolerable hell.
My doctor looked at the symptoms and thought the withdrawal from aX was worsening the symptoms of getting on aY, so he recommended remaining on aX until aY could reach a steady state in my blood stream.
Righty then. Two antipsychotics no waiting.
He was right about that. Adding aX back fixed a lot of the problems but not all of them. The mood swings, albeit with somewhat reduced amplitude, appear to be mine to cherish. Hopefully they will even out as the med reaches full titration. We’ll see. And then, if it all works out, we can remove aX again. And see what happens. Lucky me.
Reactions to Switching Antipsychotics Will be Unique to You
This is my experience and you are unlikely to share it exactly. The thing about polypharmacy is that we don’t really know how each med interacts with the others and some essentially “turn up” the efficacy of others. We don’t know why. They just do.
And for whatever lucky reason I tend to over-over-overreact to medication changes. Always have. One med, two, six, doesn’t matter, if you want to see side effects, give me a call.
So, That Can’t Possibly Be Worth It
I understand why you might think that but the described hell is a requirement for things to get better. Yes, it makes every breath unbearable for a while, but that’s the only shot at making life better.
It’s like this. People going through radiation and chemotherapy do it to get better. These treatments can absolutely destroy a person. It can kill them, actually. But it’s their shot at life. Everyone understands that they will have to survive interminable pain to have a shot of getting better.
Psych meds can be just like that. I’m not saying they always are, but for me, they often are. And just like with cancer you might have done all that work only to find out it didn’t fix the problem. And then you have to try something equally painful. Or more painful. Them’s the breaks kids.
If you experience the kind of side effects or withdrawal I’m talking about see your doctor immediately.Olanzapine – Zyprexa